Format

Send to

Choose Destination
Arch Intern Med. 1988 Jun;148(6):1272-6.

Thiazide therapy is not a cause of arrhythmia in patients with systemic hypertension.

Author information

1
Georgetown University Medical Center, Washington, DC.

Abstract

Forty-four patients with uncomplicated systemic hypertension underwent 48-hour electrocardiographic monitoring before and after four weeks of treatment with hydrochlorothiazide, 100 mg daily. Plasma potassium concentration decreased from 4.07 +/- 0.26 mmol/L (4.07 +/- 0.26 mEq/L) to 3.36 +/- 0.44 mmol/L (3.36 +/- 0.44 mEq/L). The average number of premature ventricular contractions, couplets, or ventricular tachycardia episodes did not change significantly. Twenty patients had more than minimal ventricular ectopy (class 2 to 5) before and 17 after diuretic therapy. Further analysis revealed that following diuretic therapy, neither patients with plasma potassium levels of 3.4 mmol/L or less (less than or equal to 3.4 mEq/L) nor patients with left ventricular hypertrophy had increased ectopy as compared with baseline. At baseline, patients with left ventricular hypertrophy had more arrhythmias than patients without. We conclude that the results of this study provide no evidence that diuretic therapy or diuretic-induced hypokalemia results in increased ventricular ectopy, and that patients with left ventricular hypertrophy may have more ventricular ectopy than patients without, but these arrhythmias are not adversely effected by diuretic therapy.

Comment in

PMID:
2454086
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center